Food allergies

Patient

Q: Recently we had to remove dairy from family diet as we found our 6 year old boy is lactose intolerant. We have had no dairy for almost 3 months now. I just started adding it back in of course my 6 year old has to take lactose tablets with his food. My husband started eating dairy and drinking milk. Every time he eats he has diarrhea. Last night he drank a glass or two of milk. Today he has upset stomach and real bad diarrhea. Could removing dairy for a while and then bringing it back made him lactose intolerant or even allergic? I have been say for years I think he is. He also pukes after he eats cambells can tomato soup made with water or milk. I know one of our 4 kids is lactose intolerant.

Symptoms:  Diarrhea, upset stomach, tummy cramps
Doctor

A:   Lactose intolerance is not the same as milk allergy and restarting dairy products after a gap doesn't produce any such sensitivity. It is the inability to digest lactose, a sugar found in milk and milk products, due to a deficiency (mainly genetic) of the enzyme lactase, that leads to lactose intolerance. Removing milk products from the diet usually eases symptoms. Alternatives to milk, like buttermilk and cheeses (have less lactose than milk), fermented milk products (such as yogurt), goat's milk, Soy formulas for infants younger than 2 years and Soy or rice milk for toddlers, may be used. You may continue with lactase tablet for your child or give him calcium supplements and encourage foods that have more calcium (such as leafy greens, oysters, sardines, canned salmon, shrimp, and broccoli) to avoid calcium deficiency. Pl. note that non-milk items like some beers also contain lactose.

If the above recommendations, improve all symptoms, then there is no need for a visit to your doctor. If you feel the symptoms are continuing despite the above advise or if you feel new food intolerance is developing, it may be best to visit your doctor or dietary specialist for consideration of food sensitivity testing.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews